Alert archive / Indiana / Tornado Warnings in 2024
Tornado Warning 4, NWS Louisville, KY
NWS Louisville, KY issued this tornado warning at Mar 14, 2024, 10:27 PM EDT for Dubois County, Indiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2024, 10:27 PM EDT (02:27 UTC)
- Expired
- Mar 14, 2024, 11:00 PM EDT
- In force
- 33 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Dubois County, IN
The radar
The Evansville,IN radar (KVWX), 73 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 14, 5:13 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.5 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
660
WFUS53 KLMK 150227
TORLMK
INC037-150300-
/O.NEW.KLMK.TO.W.0004.240315T0227Z-240315T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Louisville KY
1027 PM EDT Thu Mar 14 2024
The National Weather Service in Louisville has issued a
* Tornado Warning for...
Dubois County in south central Indiana...
* Until 1100 PM EDT.
* At 1026 PM EDT, a severe thunderstorm capable of producing a
tornado was located near Winslow, moving east at 50 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Jasper around 1030 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Dubois, Celestine, Saint Marks, Millersport, Dubois Crossroads,
Norton, Mentor, Birdseye, Kellerville, and Haysville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3848 8707 3850 8668 3829 8668 3831 8707
TIME...MOT...LOC 0226Z 269DEG 42KT 3838 8712
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
ALL2 follow-up statements
721
WWUS53 KLMK 150243
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
1043 PM EDT Thu Mar 14 2024
INC037-150300-
/O.CON.KLMK.TO.W.0004.000000T0000Z-240315T0300Z/
Dubois IN-
1043 PM EDT Thu Mar 14 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
NORTHEASTERN DUBOIS COUNTY...
At 1043 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Jasper, moving east at 50 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Dubois County, including the following locations...
Dubois, Celestine, Saint Marks, Bretzville, Dubois Crossroads,
Norton, Mentor, Birdseye, Kellerville, and Ellsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3848 8695 3850 8668 3829 8668 3830 8695
TIME...MOT...LOC 0243Z 269DEG 42KT 3838 8686
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
ALL074
WWUS53 KLMK 150254
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
1054 PM EDT Thu Mar 14 2024
INC037-150304-
/O.EXP.KLMK.TO.W.0004.000000T0000Z-240315T0300Z/
Dubois IN-
1054 PM EDT Thu Mar 14 2024
...THE TORNADO WARNING FOR NORTHEASTERN DUBOIS COUNTY WILL EXPIRE AT
1100 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However, small
hail and gusty winds are still possible with this thunderstorm.
A Tornado Watch remains in effect until midnight EDT for south
central Indiana. A Tornado Watch also remains in effect until 400 AM
EDT for south central Indiana.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Dubois County.
LAT...LON 3848 8695 3850 8668 3829 8668 3830 8695
TIME...MOT...LOC 0254Z 269DEG 42KT 3838 8671
$$
ALLWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this tornado warning went out at Mar 14, 9:55 PM EDT, 32 minutes earlier. Its key messages:
- * Slight to marginal risk for severe storms again overnight. Timing looks to be between 03z to 10z as a west to east oriented line of strong to severe storms works from the northwest to the southeast across southern IN through central KY. * Potential impacts include damaging wind gusts, large hail, and an isolated spin-up tornado. * Unseasonably cool Monday through Wednesday, with subfreezing temperatures possible each morning.
Area forecast discussion, Mar 14, 9:55 PM EDT, 32 minutes before
Area Forecast Discussion National Weather Service Louisville KY 955 PM EDT Thu Mar 14 2024 .KEY MESSAGES... * Slight to marginal risk for severe storms again overnight. Timing looks to be between 03z to 10z as a west to east oriented line of strong to severe storms works from the northwest to the southeast across southern IN through central KY. * Potential impacts include damaging wind gusts, large hail, and an isolated spin-up tornado. * Unseasonably cool Monday through Wednesday, with subfreezing temperatures possible each morning. && .UPDATE... Issued at 955 PM EDT Thu Mar 14 2024 Sfc analysis this evening reveals the sfc cold front boundary stretching from northern Texas to Lake Erie, with plenty of deep moisture convergence ahead of it. This broken QLCS is responsible for warnings from Texas to Pennsylvania. Ahead of that line, the warm sector is characterized by sfc dewpoints near 60F, and sfc temperatures near 70F. SPC RAP Mesoanalysis depicts roughly 2000 J/kg of MLCAPE in far western KY, and tapering off to 500 J/kg over the Bluegrass. With a gradual eastward progression of the frontal boundary and associated convection, expect this line to approach our NW forecast areas within the next 1-2 hours. We are beginning to see some isolated WAA radar echoes popping up ahead of the line within the unstable warm sector, which was suggested by earlier runs of the HRRR. This could help eat away at that low level inversion, setting up a better sfc-based environment across central KY and southern IN. With the loss of daytime heating though, do expect to see MLCAPE slowly weaken through the rest of tonight. Model soundings, and SPC Mesoanalysis, are picking up on a shallow cap near the sfc, with SBCIN values around -150 J/kg. However, this line appears to continue to move through a highly favorable environment, with strong DCAPE values over 1000 J/kg across central Kentucky. Shear values remain strong as well, with approximately 50 kts of effective bulk shear across our northern CWA. It's also worth noting that convection is not as discrete as in the prior hours, most notable with the cluster that is moving into southwest Indiana. Expect damaging wind gusts to be our primary threat going forward, but with WoFs suggesting we'll see an increase in low level shear as the line approaches, can't rule out brief spin-up tornadoes within the line either. With convection becoming more linear, not expecting large hail to be a primary threat at this time. Convection should be out of our CWA by 07-08z tonight. && .SHORT TERM /THROUGH FRIDAY/... Issued at 350 PM EDT Thu Mar 14 2024 Another round of potentially strong to severe storms are possible overnight into early tomorrow morning. Current satellite and radar imagery show quiet conditions over central KY and southern IN and that should remain through the rest of the afternoon into the early evening. While not ruling out an isolated storm, ACARs as well as model sounding show a capping inversion in place over most of the area which looks to hold until the arrival of the next wave of showers and storms. Quasi-stationary boundary extends from along the IN/MI border through northern IL and back over northern MO into central OK. A weak sfc low was centered over northeast IL just south of Chicago. This will slowly work east along the mid-level jet and drag the boundary towards the Ohio Valley as a cold front. Convective clusters will begin to develop just ahead of the approaching boundary across central IN and along the boundary into southern IL towards southern and southeastern MO. This activity will continue work into southern IN from the north and central KY from the west- northwest. By the time it reaches our CWA, the activity should be in the form of a broken QLCS oriented more west to east. Timing for this activity appears to be from around 03-04z into southern IN and northern KY, central KY between 05-06z and then across southern and southeastern KY between 07-08z. Instability will be weaker than earlier today due to the loss of diurnal heating but 500-1000 J/kg CAPE will be enough to get scattered strong to severe storms embedded in the line. Main threat with this round will be damaging winds and large hail but there should be enough deep-layer shear to support a brief spin-up tornado. The SPC continues to have the northern and western part of our CWA in a Slight Risk for severe storms. The bulk of the storm activity should start to exit our area between 10-12z. Sfc cold front will be oriented along the Ohio River around 12z tomorrow and slowly work across Common Wealth from north to south during the day. Colder air will filter in behind the front with a few lingering showers, embedded rumbles of thunder and pockets of drizzle. Temperatures will start off mild near 60 but as the front moves across the state, temperatures will fall from the north to the south. With temperatures in the mid/upper 50s north of the parkways with 60s for most of the day to the south and into the Lake Cumberland region. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... Issued at 350 PM EDT Thu Mar 14 2024 Through the weekend and into much of next week, the upper levels will feature a Rex Block pattern over the western CONUS, which will result in persistent troughing across the eastern CONUS. Within the large scale eastern CONUS troughing, we'll see a couple of embedded shortwave troughs and surface cold fronts slice into the Ohio and Tennessee Valleys. The most prominent one will arrive late Sunday into Monday, bringing much colder conditions into the region and perhaps some light rain/sprinkles in our northern/eastern zones. Highs Monday afternoon will struggle to get into the mid/upper 40s, and lows Tuesday morning will fall into the mid/upper 20s. The Rex Block looks to break down by midweek and we should see a gradual warming trend as upper flow shifts to quasi-zonal. A cut-off low over the Desert Southwest may approach the region by Thursday/Friday as an embedded shortwave trough and could bring showers to the area. && .AVIATION /00Z TAFS THROUGH 06Z SATURDAY/... Issued at 730 PM EDT Thu Mar 14 2024 VFR conditions are observed at all terminals this evening, but the main focus for the period continues to be the increasing potential for strong to severe storms to sweep through the region. Timing for these impactful storms will be between 03-08z tonight. For SDF, the expected window for TS is from 03-06z. After the line of TS pushes through, light rain and/or drizzle will linger well into the morning hours. Ceilings will also lower to MVFR and eventually IFR. Expect these restricted flight cats to prevail through the end of the period, except for SDF, which for their 30- hour period we could see ceilings begin to improve by 16/00z. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...None. IN...None. && UPDATE...CJP SHORT TERM...BTN LONG TERM...DM AVIATION...CJP
Hazardous weather outlook, Mar 14, 4:36 PM EDT, 5 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 436 PM EDT Thu Mar 14 2024 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-152045- Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry- Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson- Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin- Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon- Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion- Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey- Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair- Russell-Cumberland-Clinton- 436 PM EDT Thu Mar 14 2024 /336 PM CDT Thu Mar 14 2024/ This Hazardous Weather Outlook is for Indiana, south central Indiana, east central Kentucky, north central Kentucky, northwest Kentucky and south central Kentucky. .DAY ONE...Tonight. A second wave of strong to severe storms is expected overnight as a cold front approaches the area. Isolated damaging winds and isolated, brief spin up tornadoes are the primary hazards. With storms expected overnight, have multiple ways to receive warnings. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. GENERAL STORM MOTION OF THE DAY: Storms will move from west to east at 55-65 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. CJP
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 10:14 PM EDT | Severe Thunderstorm Warning | LMK | Crawford, Dubois, Orange, Perry | 46 min |
| Mar 14, 10:28 PM EDT | Tornado Warning | LMK | Dubois, Orange | 32 min |
| Mar 14, 10:39 PM EDT | Special Weather Statement | LMK | Washington | 36 min |
| Mar 14, 10:46 PM EDT | Severe Thunderstorm Warning | LMK | Clark, Crawford, Floyd, Harrison, Orange, Washington | 29 min |
| Mar 14, 10:51 PM EDT | Tornado Warning | LMK | Dubois, Orange | 24 min |
| Mar 14, 10:55 PM EDT | Severe Thunderstorm Warning | LMK | Crawford, Dubois, Orange, Perry, Washington | 35 min |
| Mar 14, 11:06 PM EDT | Special Weather Statement | LMK | Clark, Scott | 24 min |
| Mar 14, 11:11 PM EDT | Severe Thunderstorm Warning | LMK | Clark, Floyd, Washington | 34 min |
| Mar 14, 11:18 PM EDT | Special Weather Statement | LMK | Clark, Crawford, Floyd, Harrison, Perry, Scott and 1 more | 27 min |
| Mar 14, 11:26 PM EDT | Severe Thunderstorm Warning | LMK | Clark, Jefferson, Scott, Washington | 9 min |
| Mar 14, 11:41 PM EDT | Severe Thunderstorm Warning | LMK | Clark, Floyd, Harrison | 34 min |
Nearby
Tornado Warnings in Indiana, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.